Breakthrough bleeding on 5 different contraceptive pills

combined-pill
progestagen-only-pill
contraception
bleeding

#1

Hello,

I am hoping somebody can advise me as to what route I should take regarding contraception. I am 21 years old and have been on 5 or 6 different contraceptive pills throughout the past 4 years. I have experienced breakthrough bleeding on all of them. I am growing increasingly frustrated and upset as currently, I am on my worst breakthrough bleed to date and It’s all really starting to affect me, especially during the quarantine. I take all my pills religiously at the same time EVERY day and have had a negative STI check recently (My boyfriend of 4 years has been my only sexual partner)

At first, I was first put on Microlite, on which I never made it to the 7-day break without bleeding. Since then, I have been put on increasing dosages of the combination pill, including Ovranette and Cilest. Cilest being the last and most recent combination pill I was on (for about a year), and there would be some months where I wouldn’t breakthrough bleed but it was very inconsistent and my hair had gotten very thin so my doctor suggested a completely new route and prescribed me Cerazette, a Mini Pill.

I was very confident in my doctor and was warned that it would take three months for my breakthrough bleeding to settle down. I am now onto my fourth month of Cerazette and my current period has lasted 17 days, in the past 3 days it has gotten heavier and definitely made me feel hopeless as to it’s effectiveness, especially after reading other women’s experiences with it online! I have been keeping track of the bleeding and in the past three months, I have bled for a total of 38 days!! It was rarely heavy, mostly brownish blotches (sorry for the graphic description) but would always last for over 7 days, whenever I got it.

My regular doctor is on maternity leave but I spoke to a different doctor yesterday who said she wouldn’t have put me on Cerazette, as it is ‘notorious’ for breakthrough bleeding. She advised me to stop taking it and come in for a smear test next Thursday. Honestly, I am sceptical of whatever contraception I will be put on, considering my experiences with different doctors over the past 4 years. I don’t think I could go through another 3 month tester period of a contraceptive without some degree of certainty that it will be effective in stopping my breakthrough bleeding. I went to a gynaecologist at 17 and had a general check and ultrasound of my uterus. My previous doctor who prescribed me the Cerazette (3 months ago) also did a general exam and said everything was good. I am definitely growing more concerned recently and I would love @Dr_Paula’s expertise on my situation. I am also not sure if I should stop taking the pill now or will it mess up my cycle even more?

Thank you!


#2

Hello @juliasyc

Many thanks for your question.

It might be helpful for you to have a bit more information about breakthrough bleeding.

First, most pills (all combined pills and progestagen only pills in most people) stop you going through a normal menstrual cycle - so you don’t ovulate and you don’t go through the normal hormonal changes associated with the menstrual cycle. So you don’t get a ‘period’. With the combined pill you get a bleed in response to the decrease in hormones when you stop the pill for the 7 day break. But it is purely in response to stopping the pill. The new ways of taking the combined pill aim to give you a bit more flexibility - e.g. you keep taking it continuously and do not stop - for many people that means that they do not bleed at all. So, I think the first point is to stop thinking about bleeding on the pill as part of a menstrual cycle.

In general the combined pills are better at ‘maintaining’ the lining of your womb - ie. stopping it shedding in small amounts (breakthrough bleeding) than the progestagen only pill. This is why your doctor said that she might not have chosen to put you on Cerazette - but to be fair it is difficult to predict peoples bleeding pattern on this pill. The overall statistics are as follows:

Bleeding on the progestagen only pill is common - here are the percentages.

Bleeding patterns on the mini pill are quite variable. Using a mini-pill containing desogestrel bleeding patterns are like this:
● 5 in 10 women can expect to have no bleeding or infrequent bleeding
● 4 in 10 women can expect to have 3–5 bleeding spotting/episodes in 3 months
● 1 in 10 women can expect 6 bleeding/spotting episodes in 3 months
● 2 in 10 women will experience bleeding/spotting episode lasting 14 days (prolonged
bleeding

In fact - your 38 days instead of 21 days is not very uncommon.

The other thing that you doctors are doing which is absolutely right is to check for other causes of bleeding - sexually transmitted infections, smear abnormalities, pregnancy, problems with the lining of your womb. It seems like you have had all these checked out - which is good.

So, I think the next steps are up to you. If you really feel that the pill is the best method of contraception for you then the progestagen dominant pills (microgynone, femodene etc) tend to be better at controlling bleeding. You might find that the patch or the ring which deliver the same hormones in a different way might help.

But you could also consider a break from the pill so that you can remind yourself what your periods are like without it? This might give you a useful comparison so that you can compare on and off the pill and decide which you prefer.

Hope helpful.

Paula


#3

Hi @Dr_Paula

Thank you so much for taking the time to respond to me, and explaining it all so clearly.

Going completely off the pill is definitely something I am considering. I think I may have some sort of hormonal imbalance, potentially hyperthyroidism - I recently discovered that a few family members have also had it in the past and I have a majority of the symptoms (especially very brittle hair and nails, fatigue, weight loss). It’s definitely a quarantine-fueled self-diagnosis as of now, but I am hoping that treating it will solve all of my problems. I had never connected my hair loss and other symptoms to the pill, and I have definitely frightened myself with my Google searches. However, if possible (and safe), I would love to find a hormonal contraceptive that works for me until I am around 25 years old. I am seeing a doctor this week and I’m feeling a lot better about it thanks to your explanation. I’m really hopeful that I will get an effective solution

Again, thank you for your time. I hope you are safe and well during this time.

Julia